Medication Quick Search
My Medicine List Your Hospital Pharmacist Medication Tips and Tools

Staying Safe While Taking Acetaminophen

Lori DupreeDid you know that your medicine cabinet might contain a potentially dangerous medication? This medicine is a pain and fever reducer that many people take regularly. Its’ generic name is acetaminophen, but you may know it by its brand name: Tylenol®.

When taken correctly, acetaminophen is very safe; however, it can be extremely dangerous when more than the recommended amount is taken.

I recently saw a patient in the hospital who took two medications for a headache that would not go away. Her headache soon became the least of her worries as she was admitted to the hospital for an acetaminophen overdose.

This patient was confused about why the overdose happened because she only took two different products to help her headache. Unfortunately, both products contained acetaminophen and the combined amounts were greater than the recommended daily dosage.

The drugstore shelves are filled with products like Tylenol®, Goody’s® Powder, Excedrin®, Cetafen, and other non-prescription medicines that contain acetaminophen. So, overdoses with acetaminophen products can happen by accident.

How can such a commonly used medication be so problematic?  Taking acetaminophen in amounts that exceed the recommended daily dose can cause permanent liver damage.  In 2005, the American Association for the Study of Liver Diseases reported that acetaminophen overdoses had become the leading cause of acute liver failure in the United States. Also, children less than 12 years of age need to use lower doses, and people with liver problems may need to use a lower maximum dose or avoid using the product entirely.

So, if maximum daily doses and instructions for use are on the product’s label, how do so many overdoses happen? As mentioned above, acetaminophen is found in a number of non-prescription and prescription products used to treat a variety of conditions.

For example, a person with a headache may take two tablets of Extra Strength Tylenol® for pain relief. At the same time, he or she may take a dose of DayQuil® for relief of their cold and flu symptoms.

He or she has now taken almost half the maximum daily dose of acetaminophen in a matter of seconds. If this person continues to take the medicines throughout the day at recommended intervals, he or she could easily find themselves in the emergency room… all because of a headache and the sniffles! Luckily, most overdoses with acetaminophen are treatable with minimal lasting damage.

The moral of the story is this: Check every label for the appropriate dose, remember the daily maximum limit, and do not take two or more products that contain acetaminophen at the same time without checking first with your doctor or pharmacist. Seek help immediately if you suspect that you’ve accidentally taken too much. Just because a medicine is non-prescription doesn’t mean that it’s risk-free.

Still have questions? Be sure to ask your pharmacist. We are here to help!

Lori C. Dupree, Pharm.D., BCPS, President of Clincomm Consulting, LLC, Lexington, S.C., and a consultant pharmacist with Neil Medical Group; and Brittany Samples and Erin Weaver, 2014 Pharm.D. candidates, Wingate University School of Pharmacy, Wingate, N.C.